Michigan, 2003

Tornado in Michigan, August 4, 2003

August 4, 2003 · NWS DTX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 4, 1:00 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 4, 1:00 PM EST, 4 hours 45 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
200 PM EDT MON AUG 4 2003

...DIMINISHING SHRA/TSRA CHCS REMAIN MAIN FORECAST CHALLEGE...

12Z UAA HAD STACKED LOW FINALLY RIGHT OVER LOWER MICHIGAN. COLD POOL
HAS MODERATED GRADUALLY OVER THE PAST SVRL DAYS...NOW IN THE -12C AREA
WITH A -13C IN SRN OH WITH MAIN VORT/TSRA ACTIVITY IN AREA. SFC CHART
SHOWS A DIFFUSE PATTERN WITH WEAK TROF EXTENDING THRU FROM THE THUMB
INTO SW LOWER. STRATUS/FOG PREVALENT TO THE NORTH OF THIS BOUNDARY
THIS MORNING. THIS IS SLOWLY DISSIPATING/LIFTING INTO SCT CU. BEST
CU DEVELOPMENT SO FAR IS OVER NRN THUMB WHERE WEAK MESOSCALE VORT
IS TEAMING UP WITH LAKE BREEZE CONVERGENCE TO POP A FEW SHRAS. WEAK
SYNOPTIC BOUNDARY IS MOST ACTIVE FROM FAR SOUTHERN CWA INTO NW OH &
NRN IN WHERE SBCAPES ARE PUSHING 2000 J/KG AT NOON...AND SOME WEAK
LIFT FROM UPPER WV IS HELPING OUT. THIS SHOULD FIRE INTO SHRAS/TSRAS
BY 1 PM...WITH AREAS FURTHER NORTH LAGGING JUST A BIT. AS OF 2 PM...
SCT SHRAS/TSRAS HAVE INDEED FIRED FROM SRN CWA INTO NRN OH VALLEY.
EXPECT THIS ACTIVITY TO CONT TO SPREAD NORTH AND INCREASE IN COVERAGE
AND ALSO...TO A LESSER DEGREE...IN INTENSITY. W/ WEAK WIND FIELDS IN
PLACE...MAIN CONCERN WITH THESE CELLS IS LOCALLY HEAVY RAINFALL. A
FEW NEAR SEVERE HAIL REPORTS WOULD NOT BE A SURPRISE EITHER...BEING
IN THE COLD CORE WITH RELATIVELY LOW 0C/-20C HGHTS AND WBZ PRETTY
CLOSE TO 10K.

WILL MONITOR HOW WIDESPREAD CONVECTION BECOMES THIS AFTN. PLAN ON
WORDING SCT/NUMEROUS INTO THE EVENING HOURS...WITH JUST ISOLATED
SHRAS OVERNIGHT AS UPPER VORT LIFTS NE NEAR CWA. WITH WEAK SURFACE
PATTERN REMAINING IN PLACE...AND ADDITIONAL MOISTURE FROM SCT RAIN
THIS AFTN/EVE...AND A SLIGHTLY COOLER FLOW...EXPECT FOG TO FORM
AGAIN TONIGHT. CURRENT FCST HAS THAT WELL IN HAND. FOUS SUPPORTS
MORE FOR TOMR NIGHT/WED AM...AND SEE LITTLE REASON TO DOUBT THAT
GIVEN LITTLE CHANGE IN OVERALL SETUP. WILL ADD PATCHY FOG ATT.

BASICALLY NO CHANGE TO FCST AS MEAN UPPER TROF REMAINS IN PLACE
THRU THE ERN CONUS. SCT AFTN/EVE CONVECTION THRU THU STILL SEEMS
A DECENT BET. CONTINUED INPUT OF UPPER ENERGY KEEPS UPPER LOW
IN PLACE IN ONTARIO/QUEBEC...WITH A TENDENCY TO STRENGTHEN IT A
BIT LATER THIS WEEK...INTO THE WEEKEND. TEMPERATURES WILL BE VERY
PERSISTENT...AND WILL JUST TREND THEM UP EVER SO SLOWLY THRU THE
REST OF THE WEEK...STARTING FROM THE UPPER 70S ON TUE. WILL EDGE
THEM DONE A TOUCH INTO THE WEEKEND AS COOLER AIR GRADUALLY DROPS
INTO AREA ON NW FLOW BEHIND UPPER LOWS. THAT SAID...FORECAST IS
BASICALLY ONE OF PERSISTENCE.

SHRA CHCS ARE SOMEWHAT PROBLEMATIC INTO THE WEEKEND. WILL LEAVE
FORECAST DRY FROM FRIDAY ON FOR NOW...BUT CONTINUED INFLUENCE OF
THE UPPER LOW AND WAVES DROPPING THRU AREA ON NW FLOW NEED TO BE
WATCHED. IN GENERAL...CWA SHOULD REMAIN DRY AS DEEPER LLVL MOISTURE
WILL BE WELL EAST OF AREA BY THEN...AND UPPER LOW WILL BE A FAIR
DISTANCE INTO CANADA. PCPN CHCS WOULD RELY ON WEAK WAVES & ASSOCD
SFC FRONTS FOCUSING SCT SHRAS AS THEY DROP THRU NW FLOW.

.DTX...NONE.

GURNEY

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 4, 3:15 PM EST, 2 hours 30 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 PM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL OCCUR SOUTH OF M59 THROUGH THIS
EVENING.  SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE
PENNY SIZE HAIL.  HOWEVER...THE MAIN HAZARD WILL BE HEAVY RAINFALL
THAT WILL ACCOMPANY THESE STORMS AND MAY PRODUCE URBAN AND SMALL
STREAM FLOODING.  THUNDERSTORMS WILL SLOWLY TRACK TO THE NORTHEAST
BETWEEN 10 AND 15 MPH.  ACTIVITY WILL SLOWLY DISSIPATE THROUGH THE
EVENING HOURS. NORTH OF M59...A CHANCE OF THUNDERSTORMS THIS EVENING
OF WHICH NO SEVERE WEATHER IS EXPECTED.

FOR THE OVERNIGHT HOURS EXPECT PATCHY FOG TO DEVELOP WITH
VISIBILITIES BEING REDUCED TO LESS THAN ONE MILE.  WHERE RAINFALL
HAS OCCURRED AND NEAR THE LAKE SHORES...FOG MAY REDUCE VISIBILITIES
TO LESS THAN ONE HALF MILE.

A BROAD AREA OF LOW PRESSURE OVER LOWER MICHIGAN WILL SLOWLY WORK
ITS WAY EAST OVER THE STATE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MORE THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING...AND AGAIN WEDNESDAY AFTERNOON AND EVENING...AS BROAD LOW
PRESSURE VERY SLOWLY RETREATS OFF TO THE EAST. AT THIS TIME...SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.
SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BGM

The radar

The Detroit radar (KDTX), 106 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Bay

When
August 4, 5:45 PM EST to 5:48 PM EST
Where
Bay County, 1 mi S of Bay City
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
BROADCAST MEDIA
Coordinates
43.600, -83.883

A cold air funnel briefly touched down on 25th street. The tornado moved a garage 2 feet and destroyed 2 sheds.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyThe tornado archive for Michigan, 2003Warnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368354.